MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY4C0305-B
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/11/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned ruby coil embolization coil confirmed that the embolization coil was detached from the pusher assembly.Further evaluation of the device revealed that the embolization coil had offset coil winds along its length.If the device is forcefully manipulated against resistance, damage such as this may occurred.The pusher assembly was not returned for evaluation and the functional testing could not be performed; therefore, the root cause of the resistance could not be determined.Evaluation of the returned ruby coil revealed that the pusher assembly was fractured, and a kink was observed near the fractured location.If the device is forcefully advanced against resistance, damage such as this may occur.If the pusher assembly is fractured, the pull wire will retract from the pusher assembly ddt and the embolization coil will detach from the pusher assembly.Further evaluation of the device revealed that the pusher assembly mid-joint was advanced distal to the introducer sheath fraction lock and the detached embolization coil was returned outside of the introducer sheath.Based on the returned condition, the reported ruby coil stuck in its initial position inside the introducer sheath could not be confirmed.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-00994.
 
Event or Problem Description
The patient was undergoing a coil embolization in the left gastric artery and celiac artery using ruby coils, pod packing coils (pod pcs), a lantern delivery microcatheters (lantern), and 0.018 wire.It was reported the patient had a bleeding pseudo-aneurysm arising from the left gastric artery.During the procedure, the wire would not advance through the lantern smoothly.The lantern was removed, and the physician opened the second lantern.However right after, the physician was able to get the wire to advance smoothly by flushing the first lantern and wetting the wire and used this lantern in the procedure.The physician started with the ruby coil (f103831) which was found too large in diameter and kicked the lantern from the vessel.Subsequently, as the physician pulled the ruby coil, the ruby coil unintentionally detached inside the lantern.It was reported that the physician felt resistance while advancing and retracting the coil.Therefore, the lantern containing the detached ruby coil was removed.Subsequently, the physician decided to coil the origin of the vessel at the celiac artery, which they were able to access with ease and implanted the first ruby coil.Next, the physician followed up with the ruby coil (f84908) but had difficulty pushing the ruby coil past the friction lock as it was stuck at its initial position in the introducer sheath.The ruby coil was removed, and the physician implanted a second ruby coil and the first pod pc.The procedure ended at this point.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11795433
Report Number3005168196-2021-00993
Device Sequence Number19673583
Product Code HCG
UDI-Device Identifier00814548018317
UDI-Public00814548018317
Combination Product (Y/N)Y
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/11/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY4C0305-B
Device Catalogue NumberRBY4C0305
Device Lot NumberF103831
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/20/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/11/2021
Initial Report FDA Received Date05/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005